Discussions By Condition: I cannot get a diagnosis.

Mom in hospitals 3 weeks, no diagnosis.

Posted In: I cannot get a diagnosis. 7 Replies
  • Posted By: Anonymous
  • February 27, 2008
  • 01:19 PM

Please give me any information you think you could provide. I need help with my mom.
Here are the notes I have made the last 3 weeks.
MOM - 72 Year old Woman who fell 5 years ago and has never been very mobile since.
At first she used a walker some, but then she fell about 3 times and started
staying on the couch at all times. She could, with great difficulty, sit up and push herself
onto the potty chair. No walking was involved. Brought her to ER for intense pain and lethargy.
RELEASED INTO REHAB ON 2.26.08 NO DIAGNOSIS

URINARY TRACT INFECTION
HAS BEEN NAUSEOUS ONCE OR TWICE A WEEK FOR A WHILE
CONFUSION
SEVERE ACHES AND PAINS IN MUSCLES AND JOINTS EXTREME SWELLING IN FEET AND HANDS
CONSTIPATION
MOOD SWINGS
LOSS OF APPETITE
TROUBLE SWALLOWING

SYMPTOMS
VERY ANEMIC
HYPOTHYROIDISM
Fractured ribs
Leukocytosis
TESTS DONE FOR ALL CANCERS-ALL NEGATIVE
NEGATIVE FOR HEART DISEASE AND STROKE
MEDICATIONS ADDED
ZOMETA 2.24.08
SENSIPAR 2.25.08
LOVENOX 2.26.08
COUMADIN 2.26.08
REMERON 2.26.08

I know this is long, but any info, advice would be so much appreciated.

Thank you in advance,
Kakei

Reply Flag this Discussion

7 Replies:

  • I am sorry to hear about your mom, but am not surprised by her symptoms due to the toxic cocktail of meds they currently have her on. Lovenox AND coumadin??? That is incredibly strong and I would highly question the need for that. PLEASE RESEARCH ALL OF THE MEDS SHE IS TAKING ON www.drugs.com or www.rxlist.com! I did this and found that most of her current symptoms (muscle aches, weakness, mood swings, lethargy, constipation and others) can be DIRECTLY attributed to side effects of these meds. The swelling of hands/feet is a symptom that her body is in toxic overload. Her falling can be an indication that her meds are making her too weak - this is a side effect of coumadin/lovenox/sensipar. I urge you to research this as doctors just don't and drug interactions is becoming a MAJOR cause of death in the US, especially in the elderly. I hope the doctors can make necessary changes in her medications. I really feel this is very very important. Best wishesDOM
    acuann 3080 Replies
    • February 27, 2008
    • 03:05 PM
    • 0
    Flag this Response
  • Did your mother ever have swelling and difficulty swallowing before?
    aquila 1263 Replies
    • February 27, 2008
    • 03:09 PM
    • 0
    Flag this Response
  • One other thing, I would print out the side effects listed on the above websites and show them to your doctors. DOM
    acuann 3080 Replies
    • February 27, 2008
    • 03:12 PM
    • 0
    Flag this Response
  • Hi DOM and all, Thank you for the replies. DOM, she was given a shot of Lovenox when she was in the ER because they found blood clots in both legs. Coumadin is what the doctor is prescribing for her daily medication to prevent/break up blood clots. . The SAME doctor put her on all of this. My mom has been pretty much bedridden, well from the bed to the couch, for 3 years. She could switch ends of the couch and get herself on the potty chair. She fed herself and was lucid 95% of the time. My father had a heart attack on Feb 1st and she just went downhill, however they said she did not have a stroke. The last time she fell, was over a year ago. My mom should have gone to rehab years ago. She refused. Now however, she is just laying there. She had no swelling, no blood clots, no lethargy until she entered the hospital. We finally took her to the hospital because of her intense pain… Moaning even when we touched her. Since my dad just got out of the hospital, he could not take care of her in the manner he had before. Blaze…she doesn’t live near a tower nor is she around a microwave. It is so frustrating because no one can tell us what is ‘wrong’, just what her symptoms are. Since her calcium level was so high, I did some research and found http://www.parathyroid.com/ and she has so many of those symptoms I thought she made need the surgery the site refers to; however when I brought it up to the doctor he told me that Sensipar is being used “instead of surgery”. He also referred her to an endocrinologist who I am hoping will find something that he can put a name on. I know doctors can’t know everything, but this has been unbelievable. Thank you all again for the responses. They are very appreciated. Thanks again, KaKei
    Anonymous 42789 Replies
    • February 27, 2008
    • 11:57 PM
    • 0
    Flag this Response
  • Sorry to hear your mom is so sick.There seems to be multiple things going on, that need to be addressed.Is your mom getting thyroid hormone now? If she has hypothyroidism, it could explain the anemia, lethargy, swelling, mood swings, muscle cramping, poor appetite/nausea, confusion, problems with word finding, somnolence. She may be ill enough that she can't convert any T4 that is given into the active form of the hormone, T3. They likely need to be treating her hypothyroidism- they shouldn't be letting her TSH go above the normal range (it generally goes down with increased doses of thyroid replacement, so you will know if they are treating her). Maybe they can explain why they aren't treating it?Kidney failure can also lead to anemia.Urinary tract infections in the elderly can lead to delerium and altered mental status.Not sure about her high calcium. Sometimes when they remove the thyroid, they accidentally take out the parathyroids and then you get too little calcium, so it doesn't sound like that happened. High calcium can be from a bunch of things, obviously these don't all apply (from Mosby's manual of diagnostic and laboratory tests, 2nd ed):bone disease (metastatic tumors, Paget's disease, etc)non-parathyroid PTH-producing tumor (e.g.lung or renal carcinoma)prolonged immobilizationtoo much vitamin Dlymphomagranulomatous infections, such as TB or sarcoidosisAddison's diseaseacromegalyhyperthyroidism (not likely here)There are probably many other things that could be wrong, this is only a partial list and obviously your mom needs to be seen by her doctors. I would definitely make sure they are treating her hypothyroidism and UTI and are monitoring her kidney failure and calcium levels- they should be investigating the high calcium (that may be what prompted the cancer work-ups).Sorry your mom is ill.I hope she gets better and will keep you in my prayers.
    Anonymous 42789 Replies
    • February 28, 2008
    • 02:31 AM
    • 0
    Flag this Response
  • Thank you Elle.She is taking Synthroid, but I was thinking last night that my mom used to tell me about when she had thyroid surgery. She was 15 and she has always said she tried to take the synthetic thyroid but it made her sick. Is there any way the Synthroid is causing some of this? Thank you again for taking the time in this busy world to respond.Ka
    Anonymous 42789 Replies
    • February 28, 2008
    • 02:50 PM
    • 0
    Flag this Response
  • Thank you Elle. She is taking Synthroid, but I was thinking last night that my mom used to tell me about when she had thyroid surgery. She was 15 and she has always said she tried to take the synthetic thyroid but it made her sick. Is there any way the Synthroid is causing some of this? Thank you again for taking the time in this busy world to respond. Ka Kakei, Did you read my previous post? I was hoping you would respond, concerning your mom's meds. Best wishesDOM
    acuann 3080 Replies
    • February 28, 2008
    • 07:20 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.